Alert archive / Iowa / Flash Flood Warnings in 2015

Flash Flood Warning 26, NWS Quad Cities, IA

August 9, 2015Iowa County, Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 9, 2015, 4:19 AM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 4:19 AM CDT (09:19 UTC)
Expired
Aug 9, 2015, 10:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Iowa County, IA, Keokuk County, IA, Washington County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:45 AM CDTFLASH FLOOD2 N Millersburg, IASEVERAL ROADS REMAIN CLOSED DUE TO FLASH FLOODING ALONG ALL FORKS OF THE ENGLISH RIVER AND OLD MAN CREEK AS OF 925 AM. RAINFALL TOTALS OF 6 TO OVER 8 INCHES WERE REPORTED ACROSS MUCH OF THE SOUTHWEST HALF OF IOWA COUNTY. ESTIMATED START TIME OF FLOODING ISSUES
Aug 9, 5:24 AM CDTHEAVY RAIN 4.8Wnw Parnell, IASINCE ROUGHLY 2 AM. STILL RAINING LIGHTLY. DITCHES FULL AND WATER IN YARD.
Aug 9, 6:11 AM CDTHEAVY RAIN 4.212 Ssw Ladora, IA
Aug 9, 7:00 AM CDTHEAVY RAIN 4.672 Ene Guernsey, IAPUBLIC REPORTED HEAVY RAINFALL OF 4.67 INCHES STORM TOTAL NEAR IOWA-POWESHIEK COUNTY LINES. REPORT CAME VIA SOCIAL MEDIA.
Aug 9, 7:00 AM CDTHEAVY RAIN 3.3Williamsburg, IA24 HOUR TOTAL.
Aug 9, 8:00 AM CDTHEAVY RAIN 3.553 S Ladora, IA5 HOUR TOTAL. STARTED RAINING ABOUT 200 AM. AT 700 AM THE TOTAL WAS 3.55 INCHES.
Aug 9, 8:15 AM CDTHEAVY RAIN 5Wnw Parnell, IA24 HOUR TOTAL. FIELD FLOODING OBSERVED. ALSO SOME GRAVEL WAS WASHED ACROSS THE ROAD INTO TOWN FROM FLOODING EARLIER. CREEKS AND STREAMS CONTINUE TO RECEED AT THIS TIME.
Aug 9, 9:15 AM CDTHEAVY RAIN 4.1North English, IA24 HOUR TOTAL.
Aug 9, 9:26 AM CDTHEAVY RAIN 4.1North English, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WGUS53 KDVN 090919
FFWDVN
IAC095-107-183-091515-
/O.NEW.KDVN.FF.W.0026.150809T0919Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN KEOKUK COUNTY IN SOUTHEASTERN IOWA...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN IOWA...
  IOWA COUNTY IN EAST CENTRAL IOWA...

* UNTIL 1015 AM CDT
            
* AT 415 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN MOVING SLOWLY ACROSS THE WARNED AREA. RAINFALL AMOUNTS 
  OF 3 TO 5 INCHES HAS FALLEN OVER THE MUCH OF THE AREA SINCE 
  MIDNIGHT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SIGOURNEY...WILLIAMSBURG...WELLMAN...NORTH ENGLISH...VICTOR...WHAT
  CHEER...KESWICK...SOUTH ENGLISH...PARNELL...MILLERSBURG...HARPER...
  KINROSS...CONROY...KEOTA...WEBSTER...THORNBURG...GIBSON...
  HOLBROOK...GENOA BLUFF AND LAKE IOWA PARK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ICNHES ARE POSSIBLE IN THE 
WARNED AREA BEFORE 6 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4151 9241 4151 9230 4175 9230 4174 9183
      4135 9184 4134 9241

$$

SHEETS
2 follow-up statements
268 
WGUS73 KDVN 091046
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT SUN AUG 9 2015

IAC095-107-183-091515-
/O.CON.KDVN.FF.W.0026.000000T0000Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEOKUK IA-WASHINGTON IA-IOWA IA-
546 AM CDT SUN AUG 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHERN KEOKUK...NORTHWESTERN WASHINGTON AND IOWA COUNTIES...

AT 535 AM CDT...DOPPLER RADAR SHOWED A LARGE AREA OF THUNDERSTORMS 
WITH HEAVY RAINFALL COVERING MUCH OF EASTERN IOWA. THESE CONTINUED 
TO AFFECT MUCH OF KEOKUK...WASHINGTON AND IOWA COUNTIES...WHERE VERY 
HEAVY RAINFALL OCCURRED OVERNIGHT. 

A TRAINED SPOTTER REPORTED 4.8 INCHES OF RAIN HAD FALLEN SINCE 
MIDNIGHT IN PARNELL. RADAR ESTIMATES SHOWED A SWATH OF RAINFALL FROM 
4 TO 6 INCHES HAS FALLEN ACROSS THE SOUTHERN TWO THIRDS OF IOWA 
COUNTY...FAR NORTHERN KEOKUK COUNTY AND FAR NORTHWEST WASHINGTON 
COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IN THESE AREAS.

ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE BEFORE 
STORMS EXIT THE AREA LATER THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4151 9241 4151 9230 4175 9230 4174 9183
      4135 9184 4134 9241

$$

SHEETS
105 
WGUS73 KDVN 091457
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN AUG 9 2015

IAC095-107-183-091503-
/O.CAN.KDVN.FF.W.0026.000000T0000Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEOKUK IA-WASHINGTON IA-IOWA IA-
957 AM CDT SUN AUG 9 2015

...THE FLASH FLOOD WARNING FOR NORTHERN KEOKUK...NORTHWESTERN
WASHINGTON AND IOWA COUNTIES IS CANCELLED...

THE RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. HOWEVER...RUNOFF FROM VERY HEAVY RAIN THAT FELL LAST 
NIGHT INTO EARLY THIS MORNING WILL CONTINUE INTO THIS AFTERNOON. AS 
A RESULT...AN AREAL FLOOD WARNING IS IN EFFECT UNTIL 345 PM FOR 
RUNOFF INTO STREAMS AND CREEKS AND ONTO ROADWAYS. 

LAT...LON 4151 9241 4151 9230 4175 9230 4174 9183
      4135 9184 4134 9241

$$

HAASE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:37 AM CDT, 42 minutes earlier.

Area forecast discussion, Aug 9, 3:37 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CDT SUN AUG 9 2015

.SYNOPSIS...
ISSUED AT 308 AM CDT SUN AUG 9 2015

A WEAK SFC TROUGH EXTENDED FROM SW KANSAS NORTHEASTWARD INTO
WESTERN AND CNTRL IOWA. ABOVE THE SFC...850MB WV TRANSPORT WAS
MAXIMIZED NEAR AN 850MB INFLECTION POINT OVER NW MISSOURI BUT
LOWER VALUES DID EXTEND INTO E IOWA. UPPER LEVEL AGEO. DIVERGENCE
IN THE RIGHT ENTRANCE REGION OF A 300MB JET WAS SUPERIMPOSED ABOVE
925MB FRONTOGENESIS THAT WAS LOCATED RIGHT THROUGH THE HEART OF
THE DVN CWA. THE COMBINED FORCING FOR ASCENT FROM THESE TWO
FEATURES WAS PRODUCING MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS
WHICH WERE EXPLOITING MUCAPE VALUES NEAR 500 J/KG AND ANOMALOUSLY
HIGH PWAT VALUES UP TO 2 INCHES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM CDT SUN AUG 9 2015

THIS MORNING...A CONVECTIVE BAND OF SHOWERS AND THUNDERSTORMS
PRODUCING PERIODS OF HEAVY RAIN WAS IMPACTING THE COUNTIES ALONG I-
80...AND HAS BEEN INCREASING IN INTENSITY AND AREAL COVERAGE OVER
THE PAST FEW HOURS. PARTS OF IOWA COUNTY HAVE BEEN HARDEST
HIT...RADAR ESTIMATES ARE THAT UP TO 2-3 INCHES OF RAIN HAVE
ALREADY FALLEN.

FORECAST FOCUS WILL BE ON ZONES OF HEAVY RAIN PRODUCING SHOWERS
AND THUNDERSTORMS NOT EXITING THE EASTERN CWA UNTIL THE LATE
MORNING. SOME LOCALIZED FLASH FLOODING IS POSSIBLE.

RAINFALL...APPRECIABLE RAIN AMOUNTS WILL NOT BE WIDESPREAD BUT
WILL BE FOCUSED IN TWO MAIN CORRIDORS...THE FIRST IS IN THE
COUNTIES ROUGHLY ALONG I-80...THE SECOND IS ALONG AND SOUTH OF
HIGHWAY 34. IF YOU ARE IN ONE OF THESE TWO SECTIONS OF THE CWA
THEN 0.50 TO 1.50 INCHES OF ARE RAIN IS LIKELY WITH ISOLATED
AMOUNTS OVER 2 INCHES...WHICH HAS ALREADY OCCURRED IN
SOUTHERN/WESTERN IOWA COUNTY. RAIN AMOUNTS OUTSIDE OF THE HEAVY
ZONES WILL VARY GREATLY FROM A TRACE TO A FEW HUNDREDTHS....LOCALLY
UP TO 0.50 INCHES.

THIS AFTERNOON AND TONIGHT...CONDITIONS SHOULD SETTLE DOWN QUITE A
BIT AND POPS OF 20-30 PERCENT ON AVG REFLECT THAT IDEA. TIME-HEIGHT
SECTIONS HAVE HIGH SATURATION AT/BELOW 850MB...SIMILAR TO YESTERDAY
STRATUS OVERCAST ANTICIPATED TO LAST THROUGH THE DAY...BUT TODAY
THE CEILING HEIGHTS WILL LIKELY BE LOWER.

SPC HAS A MARGINAL RISK FOR SEVERE STORMS ACROSS THE SOUTHERN CWA
DURING THE AFTN/EVENING WHEN A SFC BOUNDARY MAY IGNITE ISOLATED TO
SCT ACTIVITY IN AN ENVIRONMENT CHARACTERIZED BY MODERATE MUCAPE
VALUES BUT WEAK 0-6KM BULK SHEAR. FOR THE OVERNIGHT...EXPECT MILD
LOWS IN THE 60S AND AREAS OF FOG.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 308 AM CDT SUN AUG 9 2015

DEVELOPING AMPLIFIED UPPER LEVEL PATTERN FORMING A NW FLOW OVER THE
REGION AND HIGH PRESSURE AT THE SURFACE...WILL FAVOR DRY WEATHER
WITH NEAR NORMAL TEMPERATURES THROUGH MOST OF THE WEEK.

MONDAY...MODELS CONTINUE TO DEPICT A WEAK MID LEVEL VORT MAX
EMBEDDED IN THE WEAKLY CYCLONIC NW FLOW SENDING A COLD FRONT WITH
POSSIBLE SHOWERS AND THUNDERSTORMS AS IT MOVES SE THROUGH THE AREA
DURING THE DAY. WILL KEEP SLIGHT TO LOW END CHANCE POPS IN PLACE
WITH HIGHS FROM THE UPPER 70S NORTH TO LOWER 80S IN THE FAR SOUTH.

TUESDAY THROUGH THURSDAY...A NW UPPER LEVEL FLOW BETWEEN A LONG WAVE
RIDGE BUILDING OVER THE ROCKIES AND LONG WAVE TROUGH OVER THE
EASTERN U.S...WILL PROVIDE AN EXTENDED PERIOD OF DRY WEATHER. HIGH
PRESSURE AT THE SURFACE WILL KEEP HUMIDITY LEVELS RELATIVELY LOW
WITH TEMPERATURES TRENDING NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS
IN THE LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S.

MODELS CONTINUE TO DEPICT A LOW LEVEL BOUNDARY PUSHING THROUGH THU
NIGHT INTO FRIDAY TO WARRANT LOW POPS FOR SHOWERS AND THUNDERSTORMS.
MODEL CONSENSUS CONTINUES TO SUPPORT A WARMING TREND INTO SATURDAY
BASED ON THE FLATTENING AND EASTWARD SHIFTING UPPER RIDGE SENDING
WARMER TEMPERATURES BUILDING UNDER THE RIDGE IN THE PLAINS
NORTHEASTWARD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1131 PM CDT SAT AUG 8 2015

LOW PRESSURE WILL SPREAD EAST ALONG A STATIONARY FRONT OVERNIGHT
THROUGH SUNDAY MORNING. THIS WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION. CONDITIONS AS OF LATE SATURDAY
EVENING ARE ALREADY DROPPING TO AREAS OF MVFR TO LOWER VFR...IN
RAIN AND WEAK THUNDERSTORMS. THIS PROCESS WILL CONTINUE TO DROP
FLIGHT CONDITIONS THROUGH THE NIGHT...WITH IFR POSSIBLE FROM 10Z
TO 15Z SUNDAY...FOLLOWED BY PERSISTENT MVFR CONDITIONS IN CIGS OF
1000 TO 2500 FT ALL SUNDAY. THERE IS LITTLE IF ANY DRY AIR MOVING
IN BEHIND THE RAIN TO LIFT CIGS...BUT WITH SUMMER TIME
CONDITIONS...IT IS UNLIKELY THAT WE WOULD GO ALL DAY WITHOUT
IMPROVEMENT.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR JEFFERSON-VAN BUREN.

IL...NONE.
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR SCOTLAND.

&&

SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...SHEETS
AVIATION...ERVIN
Hazardous weather outlook, Aug 8, 4:55 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SAT AUG 8 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 PM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

TONIGHT...THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT...ROUGHLY SOUTH OF
A NORTH ENGLISH IOWA TO MONMOUTH ILLINOIS LINE. THE MAIN RISKS WILL
BE LARGE HAIL AND DAMAGING WIND.

HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY AFTER MIDNIGHT AND MAINLY SOUTH OF INTERSTATE 80. A
FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH SUNDAY MORNING
FOR A SMALL PART OF SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...THUNDERSTORMS ARE LIKELY ESPECIALLY IN THE MORNING HOURS
ACROSS PORTIONS OF THE OUTLOOK AREA. HEAVY RAINFALL IS POSSIBLE
SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:04 AM CDTSpecial Weather StatementDVNDes Moines, Lee, Louisa56 min
Aug 9, 9:28 AM CDTRiver Flood WarningDVNIowa64 hr
Aug 9, 9:52 AM CDTAreal Flood WarningDVNIowa, Keokuk, Washington14 hr
Aug 9, 2:21 PM CDTRiver Flood WarningDVNJohnson, Washington3 days

Nearby

Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.